[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.161.216.242. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
April 8, 1974

Hepatic Necrosis After Enflurane Anesthesia

Author Affiliations

New Haven, Conn

JAMA. 1974;228(2):158-159. doi:10.1001/jama.1974.03230270018012

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

To the Editor.—  It appears that physicians desire to place themselves on another merry-go-round with the introduction of each new halogenated anesthetic. Disconcerting is the description by Dr. L. van der Reis et al. The implication is made that enflurane has caused in this case a specific toxic hepatitis akin to "halothane hepatitis," if such an entity does exist. Current immunological tests do not seem to indicate such a specific reaction.The main problem with the evaluation of the supposed drug toxicity caused by enflurane, or by any drug for that matter, is that although the methods currently in use in the animal laboratory are adequate for most drugs, there will always be the problem of the rare unpredicted responses that may develop in man. Another problem is that conclusions drawn from isolated episodes usually present a fallacious association drawn between the administration of a drug and the subsequent development

×